Illinois, 2025

Flash Flood and Flood in Illinois, February 15, 2025

February 15, 2025 · NWS PAH · 2 events in 2 counties and zones

Multiple rounds of showers and thunderstorms produced heavy rainfall (2-5) across much of southern Illinois through the afternoon and evening of the 15th. The heavy rainfall resulted in flash flooding north of Golconda where a creek overflowed its banks.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Multiple rounds of showers and thunderstorms produced heavy rainfall (2-5) across much of southern Illinois through the afternoon and evening of the 15th. The heavy rainfall resulted in flash flooding north of Golconda where a creek overflowed its banks. Minor flooding of the usual trouble spots occurred in Metropolis.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 15, 5:43 PM CST, 1 hour 17 minutes earlier. Its key messages:

  • A major, potentially historic, flash flood event is ongoing this afternoon across portions west Kentucky and southwest Indiana and adjacent parts of southern Illinois and southeast Missouri.
  • A few thunderstorms are possible this afternoon and into the evening. Some of these may become strong to severe along the Kentucky-Tennessee border. Damaging wind gusts and possibly a brief tornado or two are the main threats.
  • A brief change over to snow is possible overnight as colder air filters in. Light snow accumulation's are possible.
  • Accumulating snowfall is becoming increasingly likely Tuesday into Wednesday with travel impacts possible.
  • Dangerous, bitter cold is forecast for most of next week. Low temperatures in the single digits and subzero wind chills are forecast the latter half of next week.
Area forecast discussion, Feb 15, 5:43 PM CST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
Issued by National Weather Service Quad Cities IA IL
543 PM CST Sat Feb 15 2025

.KEY MESSAGES...

- A major, potentially historic, flash flood event is ongoing
  this afternoon across portions west Kentucky and southwest
  Indiana and adjacent parts of southern Illinois and southeast
  Missouri.

- A few thunderstorms are possible this afternoon and into the
  evening. Some of these may become strong to severe along the
  Kentucky-Tennessee border. Damaging wind gusts and possibly a
  brief tornado or two are the main threats.

- A brief change over to snow is possible overnight as colder
  air filters in. Light snow accumulation's are possible.

- Accumulating snowfall is becoming increasingly likely Tuesday
  into Wednesday with travel impacts possible.

- Dangerous, bitter cold is forecast for most of next week. Low
  temperatures in the single digits and subzero wind chills are
  forecast the latter half of next week.

&&

.DISCUSSION...
Issued at 216 PM CST Sat Feb 15 2025

A major flash flood event is ongoing this afternoon. Regional
radar shows widespread rain moving west to east through the
region. Cooler cloud tops and lightning have developed to the
south which will only exacerbate ongoing flooding issues with
heavier rain rates at times. Several flash flood warnings are
currently in effect across western Kentucky where radar and
gage estimates of 2-4 inches (locally higher) of rain has
already fallen. Given the increasing convective nature of these
rain showers, conditions are only expected to worsen over the
afternoon and evening. We continue to highlight this as a
dangerous and major/potentially historic flash flood event.

The threat remains for strong to severe storms this afternoon.
This all comes down to whether we see any updrafts becoming
surface based. Some hi-res sources suggest this may occur but
the window looks small and only confined to the far southeast
corner of our forecast area from roughly Calloway to Todd
counties in Kentucky. If we do see surface-based instability, a
few mesovorticies may develop with in the main squall line, with
a locally enhanced straight-line wind and spin-up tornado risk.

A cold front will move through the region tonight bringing a
blast of Arctic air for tonight and sets the stage for a week
long period of much colder weather. Upper level ascent still
looks pretty strong overnight as a band of snow showers moves
across the region. Some of this snow may be heavy at times as
there is a very short window of time where the moisture and
lift align well in the DGZ. We could see a dusting to 1 inch of
snow overnight along with the possibility of moisture on
roadways freezing.

Confidence continues to further increase that a period of
accumulating snow will impact the region Tuesday night into
Wednesday. The trend with the NBM and ensembles solutions has
been increasing as we get closer to this event. NBM probability of
greater than 2 inches of snow is now 70-90% and 50-70% chance
of 4 inches or more. Still plenty of time for changes but
confidence is only increasing that impactful heavy snow will
arrive Tuesday PM into Wednesday. Behind this system, very cold
temperatures settle into the region as Arctic high pressure
dives into the Midwest. Highs will only reach the teens to lower
20's Wednesday through Friday with lows in the single digits
possible. Wind chills below zero appear likely as well. While we
saw some of these temperatures back in January, its possible we
may see very similar conditions if not colder this week.

&&

.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 534 PM CST Sat Feb 15 2025

Widespread rain with scattered thunderstorms continues to impact
TAF sites across the area early this evening. LIFR to IFR
conditions are forecast to continue across the area with
widespread rain and thunderstorms this evening. A cold front
moving across the area will switch winds to the northwest, Wind
speeds will increase behind the front with speeds of 15 to 20
knots and gusts as high as 30 knots. Precipitation is forecast
to end from west to east after 12 UTC but MVFR ceilings will
linger through the most of the remainder of the TAF period.
Ceilings are forecast to lift to VFR as skies clear from west to
east very late in the period.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&

DISCUSSION...AD
AVIATION...DC
Hazardous weather outlook, Feb 15, 6:44 PM CST, 16 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
644 PM CST Sat Feb 15 2025

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-161100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
644 PM CST Sat Feb 15 2025 /744 PM EST Sat Feb 15 2025/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

Considerable to potentially major flash flooding at times continues.
Refer to the Flood Watch product, and numerous flood and flash
flood warnings, for specific details.

A Tornado Watch is in effect until 1 AM CST for Calloway, Trigg,
Christian, Todd, and Muhlenberg counties in western Kentucky.
Refer to the Watch for details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Accumulating snowfall with travel impacts is becoming increasingly
likely Tuesday afternoon through Wednesday morning.

Dangerous cold is forecast for much of next week. Morning wind
chill values will be near or below zero Wednesday through Friday.

Widespread river flooding will continue or is forecast to develop
along parts of the Ohio and Green Rivers.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of flooding and severe weather are encouraged.

In the hours before

Local storm report, Feb 15, 3:17 PM CST, 3 hours 43 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
317 PM CST Sat Feb 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     Flash Flood      1 ENE Murray            36.62N 88.29W
02/15/2025                   Calloway           KY   Trained Spotter

            Clarks River and Bee Creek out of bank and
            approaching homes in and around Murray.
            Numerous roadways closed in the county.

&&

JGG
Local storm report, Feb 15, 5:43 PM CST, 1 hour 17 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
543 PM CST Sat Feb 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     Flash Flood      Milburn                 36.80N 88.90W
02/15/2025                   Carlisle           KY   Emergency Mngr

            Widespread flooding surrounding mobile home
            on Highway 80.

&&

JGG
Local storm report, Feb 15, 6:02 PM CST, 58 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
602 PM CST Sat Feb 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     Tstm Wnd Gst     Princeton               37.11N 87.88W
02/15/2025  E40 MPH          Caldwell           KY   Emergency Mngr

            40 mph winds and pea sized hail near Highway
            672 and Sandlick Road/Highway 91.

&&
Special weather statement, Feb 15, 6:04 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Paducah KY
604 PM CST Sat Feb 15 2025

KYZ016-020-021-160045-
Muhlenberg KY-McLean KY-Hopkins KY-
604 PM CST Sat Feb 15 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN MUHLENBERG...
SOUTHEASTERN MCLEAN AND SOUTHEASTERN HOPKINS COUNTIES THROUGH 645 PM
CST...

At 604 PM CST, Doppler radar was tracking a strong thunderstorm over
Nortonville, or 10 miles east of Dawson Springs, moving east at 45
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Madisonville, Central City, Earlington, Livermore, Nortonville,
Mortons Gap, Powderly, Graham, Greenville, White Plains, Drakesboro,
Sacramento, Island, St. Charles, Bremen, and South Carrollton.

This includes the following highways...
 Interstate 69 in Kentucky between Mile Markers 100 and 118.
 Western Kentucky Parkway between Mile Markers 39 and 65.
 Pennyrile Parkway between Mile Markers 30 and 34.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3724 8698 3713 8756 3735 8758 3756 8704
      3747 8711 3748 8713 3746 8711 3738 8710
      3736 8713 3734 8714 3732 8711 3737 8708
      3736 8703 3732 8699 3727 8698 3726 8697
TIME...MOT...LOC 0004Z 258DEG 40KT 3718 8749

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

JGG
Special weather statement, Feb 15, 6:04 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Paducah KY
604 PM CST Sat Feb 15 2025

KYZ008-011>013-017-160045-
Marshall KY-Christian KY-Lyon KY-Caldwell KY-Trigg KY-
604 PM CST Sat Feb 15 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CHRISTIAN...SOUTHEASTERN
CALDWELL...SOUTHEASTERN MARSHALL...TRIGG AND SOUTHEASTERN LYON
COUNTIES THROUGH 645 PM CST...

At 604 PM CST, Doppler radar was tracking a strong thunderstorm over
Land Between The Lakes Area, moving east at 45 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hopkinsville, Cadiz, Golden Pond Visitors Center, Energy Lake
Campground, Woodlands Nature Station, Land Between The Lakes Area,
Cravens Bay Campground, Crofton, Cobb, Canton, Rockcastle, Hawkins,
and Aurora.

This includes the following highways...
 Interstate 24 in Kentucky between Mile Markers 46 and 76.
 Pennyrile Parkway between Mile Markers 5 and 25.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3675 8816 3704 8813 3709 8740 3680 8741
TIME...MOT...LOC 0004Z 263DEG 39KT 3685 8810

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

JGG
Local storm report, Feb 15, 6:23 PM CST, 37 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
623 PM CST Sat Feb 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     Rain             3 W Sedalia             36.64N 88.66W
02/15/2025  M5.17 Inch       Graves             KY   Mesonet

            Mesonet station DW9711 Mayfield.

0610 PM     Rain             2 SW Murray             36.59N 88.34W
02/15/2025  M5.13 Inch       Calloway           KY   Mesonet

            Mesonet station AW804 MURRAY.

0605 PM     Rain             2 ENE Hickman           36.57N 89.16W
02/15/2025  M4.55 Inch       Fulton             KY   Mesonet

            Mesonet station HCKM Hickman KY 2 E.

0608 PM     Rain             3 SE Faridealing        36.82N 88.20W
02/15/2025  M4.40 Inch       Marshall           KY   Mesonet

            Mesonet station DW6462 Murray.

0605 PM     Rain             5 NNE Benton            36.92N 88.34W
02/15/2025  M4.30 Inch       Marshall           KY   Mesonet

            Mesonet station DRFN Benton KY 4 N.

0605 PM     Rain             4 NNE Wingo             36.70N 88.72W
02/15/2025  M4.13 Inch       Graves             KY   Mesonet

            Mesonet station PRYB Mayfield KY 6 SW.

0600 PM     Rain             6 NNE Diehlstadt        37.04N 89.38W
02/15/2025  M4.09 Inch       Scott              MO   Mesonet

            Mesonet station PCLM7 6.3 NE Diehlstadt.

0521 PM     Rain             3 SW Goldon Pond        36.78N 88.06W
02/15/2025  M4.04 Inch       Trigg              KY   Mesonet

            Mesonet station LBLK2 Golden Pond KY.

0605 PM     Rain             1 SW Heath              37.07N 88.80W
02/15/2025  M4.00 Inch       McCracken          KY   Mesonet

            Mesonet station AT712 West Paducah KY.

0608 PM     Rain             1 WNW Central City      37.30N 87.15W
02/15/2025  M3.95 Inch       Muhlenberg         KY   Mesonet

            Mesonet station FW6456 Central City.

0530 PM     Rain             4 WNW Cerulean          36.98N 87.78W
02/15/2025  M3.95 Inch       Caldwell           KY   Mesonet

            Mesonet station CBBK2 4.3 W Cerulean.

0600 PM     Rain             6 S Wolf Island         36.66N 89.20W
02/15/2025  M3.94 Inch       Mississippi        MO   Mesonet

            Mesonet station EW4994 Dorena MO.

0605 PM     Rain             1 W Murray              36.61N 88.34W
02/15/2025  M3.89 Inch       Calloway           KY   Mesonet

            Mesonet station MRRY Murray KY 1 W.

0600 PM     Rain             6 SE Eddyville          37.02N 88.01W
02/15/2025  M3.88 Inch       Lyon               KY   Mesonet

            Mesonet station EW1850 Eddyville KY.

0605 PM     Rain             7 NNW Hopkinsville      36.95N 87.52W
02/15/2025  M3.86 Inch       Christian          KY   Mesonet

            Mesonet station PGHL Hopkinsville KY 6 N.

0605 PM     Rain             6 SSE Aurora            36.70N 88.10W
02/15/2025  M3.84 Inch       Calloway           KY   Mesonet

            Mesonet station 1357D 5 SSE Aurora.

0555 PM     Rain             3 NW Powderly           37.27N 87.20W
02/15/2025  M3.77 Inch       Muhlenberg         KY   Mesonet

            Mesonet station GFSK2 Greenville KY.

0605 PM     Rain             2 ESE Princeton         37.10N 87.86W
02/15/2025  M3.77 Inch       Caldwell           KY   Mesonet

            Mesonet station PRNC Princeton KY 2 SE.

0605 PM     Rain             4 SW Cadiz              36.83N 87.86W
02/15/2025  M3.74 Inch       Trigg              KY   Mesonet

            Mesonet station CADZ Cadiz KY 4 SW.

0600 PM     Rain             6 ENE Hazel             36.54N 88.22W
02/15/2025  M3.68 Inch       Calloway           KY   Mesonet

            Mesonet station FW3304 New Concord KY.

0610 PM     Rain             2 NW Anniston           36.85N 89.36W
02/15/2025  M3.65 Inch       Mississippi        MO   Mesonet

            Mesonet station MOA27 Charleston, MO South.

0600 PM     Rain             4 SE Allegre            36.88N 87.17W
02/15/2025  M3.64 Inch       Todd               KY   Mesonet

            Mesonet station DW3900 Elkton KY.

0605 PM     Rain             3 SE Allegre            36.89N 87.18W
02/15/2025  M3.64 Inch       Todd               KY   Mesonet

            Mesonet station 6885D 3 SE Allegre.

0605 PM     Rain             4 NE Trenton            36.76N 87.21W
02/15/2025  M3.63 Inch       Todd               KY   Mesonet

            Mesonet station ZION Elkton KY 5 SW.

0530 PM     Rain             3 E Hopkinsville        36.85N 87.43W
02/15/2025  M3.62 Inch       Christian          KY   Mesonet

            Mesonet station HLBK2 3.4 E Hopkinsville.

0530 PM     Rain             2 SSW Elkton            36.78N 87.17W
02/15/2025  M3.55 Inch       Todd               KY   Mesonet

            Mesonet station EKTK2 1.9 S Elkton.

0610 PM     Rain             5 ENE Gracey            36.92N 87.58W
02/15/2025  M3.54 Inch       Christian          KY   Mesonet

            Mesonet station FW2085 Princeton KY.

0528 PM     Rain             2 W Fort Campbell North 36.66N 87.49W
02/15/2025  M3.51 Inch       Christian          KY   Mesonet

            Mesonet station TT760 Fcrg55.

0608 PM     Rain             3 NW Elkton             36.85N 87.20W
02/15/2025  M3.50 Inch       Todd               KY   Mesonet

            Mesonet station AW975 ELKTON.

&&

The radar

The Paducah radar (KPAH), 48 km away, was scanning. The volume nearest the first event began at 01:03 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Pope

When
February 15, 7:00 PM CST to 10:00 PM CST
Where
Pope County, 1.6 mi WSW of Gowansville to 1.43 mi SW of Gowansville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.437, -88.495

A creek overflowed its banks and caused Bushwack Road to be closed due to high water.

Flood, Massac

When
February 15, 7:15 PM CST to 9:30 PM CST
Where
Massac County, 0.45 mi NNE of Metropolis to 0.36 mi NNW of Metropolis
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.156, -88.728

Heavy rainfall led to minor flooding of the usual trouble spots in Metropolis, including standing water on one lane of US Highway 45/10th Street.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, February 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1234954, 1234957.